logo AFST
Homology and volume of hyperbolic 3-orbifolds, and enumeration of arithmetic groups
Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 24 (2015) no. 5, pp. 1147-1156.

Borel’s theorem that volumes of arithmetic hyperbolic 3-orbifolds form a discrete set raises the problem of enumerating those arithmetic hyperbolic 3-orbifolds whose volume is subject to a given upper bound. A key step is bounding the rank of a certain elementary abelian 2-group associated with such an orbifold O. This rank is bounded above by the dimension of H 1 (O; 2 ). Joint work of mine with Marc Culler and others gives good bounxds for the dimension of H 1 (M; 2 ), where M is a hyperbolic 3-manifold whose volume has a suitable upper bound. I will report on progress on the problem of extending results of this kind to orbifolds.

Selon un théorème de Borel, les volumes d’orbifolds hyperboliques arithmétiques de dimension 3 constituent un ensemble discret. Ce théorème soulève le problème d’énumérer les orbifolds hyperboliques arithmétiques de dimension 3 dont le volume est majoré par une constante donnée. Une étape cruciale dans ce programme est de majorer le rang d’un certain 2-groupe abélien élémentaire associé à un tel orbifold O. Ce rang est majoré par la dimension de H 1 (O; 2 ). Étant donné une variété hyperbolique M dont le volume est majoré par une constante convenable, des résultats que j’ai établis en collaboration avec Marc Culler et d’autres auteurs donnent des bornes supérieures utiles pour la dimension de H 1 (M; 2 ). Dans cet article je décrirai mes progrès sur le problème d’étendre les résultats de ce genre au cadre des orbifolds.

DOI: 10.5802/afst.1478
Peter B. Shalen 1

1 Department of Mathematics, Statistics, and Computer Science (M/C 249), University of Illinois at Chicago, 851 S. Morgan St., Chicago, IL 60607-7045
@article{AFST_2015_6_24_5_1147_0,
     author = {Peter B. Shalen},
     title = {Homology and volume of hyperbolic $3$-orbifolds, and enumeration of arithmetic groups},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {1147--1156},
     publisher = {Universit\'e Paul Sabatier, Institut de Math\'ematiques},
     address = {Toulouse},
     volume = {Ser. 6, 24},
     number = {5},
     year = {2015},
     doi = {10.5802/afst.1478},
     language = {en},
     url = {https://afst.centre-mersenne.org/articles/10.5802/afst.1478/}
}
TY  - JOUR
AU  - Peter B. Shalen
TI  - Homology and volume of hyperbolic $3$-orbifolds, and enumeration of arithmetic groups
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2015
DA  - 2015///
SP  - 1147
EP  - 1156
VL  - 24
IS  - 5
PB  - Université Paul Sabatier, Institut de Mathématiques
PP  - Toulouse
UR  - https://afst.centre-mersenne.org/articles/10.5802/afst.1478/
UR  - https://doi.org/10.5802/afst.1478
DO  - 10.5802/afst.1478
LA  - en
ID  - AFST_2015_6_24_5_1147_0
ER  - 
%0 Journal Article
%A Peter B. Shalen
%T Homology and volume of hyperbolic $3$-orbifolds, and enumeration of arithmetic groups
%J Annales de la Faculté des sciences de Toulouse : Mathématiques
%D 2015
%P 1147-1156
%V 24
%N 5
%I Université Paul Sabatier, Institut de Mathématiques
%C Toulouse
%U https://doi.org/10.5802/afst.1478
%R 10.5802/afst.1478
%G en
%F AFST_2015_6_24_5_1147_0
Peter B. Shalen. Homology and volume of hyperbolic $3$-orbifolds, and enumeration of arithmetic groups. Annales de la Faculté des sciences de Toulouse : Mathématiques, Serie 6, Volume 24 (2015) no. 5, pp. 1147-1156. doi : 10.5802/afst.1478. https://afst.centre-mersenne.org/articles/10.5802/afst.1478/

[1] Agol (I.).— Tameness of hyperbolic 3-manifolds. arXiv:math.GT/0405568.

[2] Agol (I.), Culler (M.), and Shalen (P. B.).— Dehn surgery, homology and hyperbolic volume. Algebr. Geom. Topol., 6, p. 2297-2312 (2006). | MR | Zbl

[3] Agol (I.), Culler (M.), and Shalen (P. B.).— Singular surfaces, mod 2 homology, and hyperbolic volume. I. Trans. Amer. Math. Soc., 362(7), p. 3463-3498 (2010). | MR | Zbl

[4] Agol (I.), Storm (P. A.), and Thurston (W. P.).— Lower bounds on volumes of hyperbolic Haken 3-manifolds. J. Amer. Math. Soc., 20(4), p. 1053-1077 (electronic) (2007). With an appendix by Nathan Dunfield. | MR | Zbl

[5] Anderson (J. W.), Canary (R. D.), Culler (M.), and Shalen (P. B.).— Free Kleinian groups and volumes of hyperbolic 3-manifolds. J. Differential Geom., 43(4), p. 738-782 (1996). | MR | Zbl

[6] Baumslag (G.) and Shalen (P. B.).— Groups whose three-generator subgroups are free. Bull. Austral. Math. Soc., 40(2), p. 163-174 (1989). | MR | Zbl

[7] Bessières (L.), Besson (G.), Maillot (S.), Boileau (M.), and Porti (J.).— Geometrisation of 3-manifolds, volume 13 of EMS Tracts in Mathematics. European Mathematical Society (EMS), Zürich (2010). | MR | Zbl

[8] Bessières (L.), Besson (G.), Maillot (S.), Boileau (M.), and Porti (J.).— Geometrisation of 3-manifolds, volume 13 of EMS Tracts in Mathematics. European Mathematical Society (EMS), Zürich (2010). | MR | Zbl

[9] Borel (A.).— Commensurability classes and volumes of hyperbolic 3-manifolds. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4), 8(1), p. 1-33 (1981). | Numdam | MR | Zbl

[10] Calegari (D.) and Gabai (D.).— Shrinkwrapping and the taming of hyperbolic 3-manifolds. J. Amer. Math. Soc., 19(2), p. 385-446 (electronic) (2006). | MR | Zbl

[11] Chinburg (T.) and Friedman (E.).— The smallest arithmetic hyperbolic three-orbifold. Invent. Math., 86(3), p. 507-527 (1986). | MR | Zbl

[12] Culler (M.) and Shalen (P. B.).— Paradoxical decompositions, 2-generator Kleinian groups, and volumes of hyperbolic 3-manifolds. J. Amer. Math. Soc., 5(2), p. 231-288 (1992). | MR | Zbl

[13] Culler (M.) and Shalen (P. B.).— Singular surfaces, mod 2 homology, and hyperbolic volume, II. Topology Appl., 158(1), p. 118-131 (2011). | MR | Zbl

[14] Culler (M.) and Shalen (P. B.).— 4-free groups and hyperbolic geometry. J. Topol., 5(1), p. 81-136 (2012). | MR | Zbl

[15] Jaco (W. H.) and Shalen (P. B.).— Seifert fibered spaces in 3-manifolds. Mem. Amer. Math. Soc., 21(220):viii+192 (1979). | MR | Zbl

[16] Kojima (S.) and Miyamoto (Y.).— The smallest hyperbolic 3-manifolds with totally geodesic boundary. J. Differential Geom., 34(1), p. 175-192 (1991). | MR | Zbl

[17] Miyamoto (Y.).— Volumes of hyperbolic manifolds with geodesic boundary. Topology, 33(4), p. 613-629 (1994). | MR | Zbl

[18] Shalen (P. B.) and Wagreich (P.).— Growth rates, Zp-homology, and volumes of hyperbolic 3-manifolds. Trans. Amer. Math. Soc., 331(2), p. 895-917 (1992). | MR | Zbl

[19] Shapiro (A.) and Whitehead (J. H. C.).— A proof and extension of Dehn’s lemma. Bull. Amer. Math. Soc., 64, p. 174-178 (1958). | MR | Zbl

Cited by Sources: